Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 18, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Apr 12, 2017, 2:17 PM CDT for Jewell County, Mitchell County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 12, 2017, 2:17 PM CDT (19:17 UTC)
- Expired
- Apr 12, 2017, 2:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jewell County, KS, Mitchell County, KS
The radar
The Grand Island radar (KUEX), 91 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 7.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1767 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
343
WUUS53 KGID 121917
SVRGID
KSC089-123-121945-
/O.NEW.KGID.SV.W.0018.170412T1917Z-170412T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
217 PM CDT WED APR 12 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Northern Mitchell County in north central Kansas...
Southeastern Jewell County in north central Kansas...
* Until 245 PM CDT
* At 216 PM CDT, a severe thunderstorm was located over Glen Elder,
or 8 miles west of Beloit, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Beloit around 225 PM CDT.
Randall and Scottsville around 235 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3951 9839 3973 9793 3948 9793 3941 9834
TIME...MOT...LOC 1916Z 245DEG 50KT 3949 9827
HAIL...1.00IN
WIND...60MPH
$$
Kelley3 follow-up statements
250
WWUS53 KGID 121926
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
226 PM CDT WED APR 12 2017
KSC089-123-121945-
/O.CON.KGID.SV.W.0018.000000T0000Z-170412T1945Z/
Mitchell KS-Jewell KS-
226 PM CDT WED APR 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHEASTERN MITCHELL AND SOUTHEASTERN JEWELL COUNTIES...
At 226 PM CDT, a severe thunderstorm was located just north of
Beloit, moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Randall around 230 PM CDT.
Scottsville around 235 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3958 9824 3973 9793 3948 9793 3944 9819
TIME...MOT...LOC 1926Z 252DEG 52KT 3954 9808
HAIL...1.00IN
WIND...60MPH
$$
Kelley703
WWUS53 KGID 121941
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
241 PM CDT WED APR 12 2017
KSC089-123-121945-
/O.CON.KGID.SV.W.0018.000000T0000Z-170412T1945Z/
Mitchell KS-Jewell KS-
241 PM CDT WED APR 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHEASTERN MITCHELL AND SOUTHEASTERN JEWELL COUNTIES...
At 239 PM CDT, the initial thunderstorm that prompted the warning
has weakened below severe limits over northeastern Mitchell County.
However, another strengthening thunderstorm was located northwest of
Beloit, moving east at 40 mph. This storm will continue to be
monitored and this warning may need to be extended in time.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
northeastern Mitchell and southeastern Jewell Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3958 9824 3973 9793 3948 9793 3944 9819
TIME...MOT...LOC 1939Z 257DEG 36KT 3953 9817
HAIL...1.00IN
WIND...60MPH
$$
Kelley927
WWUS53 KGID 121947
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
247 PM CDT WED APR 12 2017
KSC089-123-121957-
/O.EXP.KGID.SV.W.0018.000000T0000Z-170412T1945Z/
Mitchell KS-Jewell KS-
247 PM CDT WED APR 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MITCHELL AND
SOUTHEASTERN JEWELL COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
LAT...LON 3958 9824 3973 9793 3948 9793 3944 9819
TIME...MOT...LOC 1947Z 245DEG 50KT 3957 9807
$$
KelleyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 12:50 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Apr 12, 12:50 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Hastings NE 1250 PM CDT Wed Apr 12 2017 .SHORT TERM...(Today and tonight) Issued at 319 AM CDT Wed Apr 12 2017 Quiet conditions currently in place early this morning, though precipitation chances will be on the increase with time. Aloft, upper air and satellite data continue to show zonal flow in place across the area. At the surface, southerly winds remain in place as the CWA sits between high pressure over IN and low pressure across the lee side of the Rockies. Definitely a more mild night than 24 hours ago, with 3 am temps ranging from the mid 40s lower 50s. Over the next few hours, models continue to show at least scattered precipitation developing just off to the west of the CWA, driven mainly by an increased LLJ. Not a lot of instability for activity to work with early this morning, but will keep the isolated thunder mention going. Through the daytime hours today, models showing the increased warm air/moisture advection with the LLJ waning a touch, but never totally diminishing as it veers to the northeast. Along with this, a subtle mid level shortwave disturbance looks to pass through the region, and between the two, models continue to show the potential for that scattered activity to linger/slide east through the day. At the surface, the main surface low remains to our west, but later in the day as that mid level disturbance slide through, a frontal boundary will be pushed south through the CWA. Models keep the southerly flow in place for much of the CWA well into the afternoon, but the front is making more a push later on, and looks to be another focusing mechanism for thunderstorms across our south. Until activity actually gets going, it's difficult to make significant changes to the PoPs, as even now models still vary some with timing/overall coverage. Have anywhere from 20-50% chances going at this point. While instability isn't much this morning, models in good agreement showing modest values developing as the day passes. Combined with model deeper layer shear values, strong/severe thunderstorms remain a concern, mainly this afternoon/evening across the southeastern half of the CWA. Large hail/damaging winds remain the primary hazards. As far as temperatures go for today, models showing that WSW portions of the CWA may see a late day warm-up, if the clearing line moves in like those models depict. ESErn portions remain affected by clouds/precip chances, forecast highs are in the low 70s there, in those WSW areas, mid 70s to near 80 aren't out of the question. Ahead of that late-day frontal boundary, breezy south winds are expected, speeds of 15-25 MPH/gusts near 30 MPH possible. Tonight, while low PoPs linger into the evening, the better precip chances are expected to shift south and east of the CWA. Kept the 06-12Z period dry, though a few models show the potential for light precip lingering even that long, just not enough support for me to put in a PoP. Will see what upcoming models show. .LONG TERM...(Thursday through Tuesday) Issued at 319 AM CDT Wed Apr 12 2017 The weather pattern is active through the period. There are several upper level waves that move through the area and each one has the potential to bring some precipitation to the area. Most of which would be showers and thunderstorms. The problem is, when the pattern is active, timing the waves coming through can be a challenge. Models do not always have a good handle on the smaller waves and timing of any of them is a bit of a challenge. The first wave move through the area Thursday into Thursday night before moving out Friday morning. The models are fairly consistent with this one and showers and thunderstorms are possible as early as Thursday morning, but there is a better chance Thursday afternoon and Thursday night. The showers and thunderstorms should be moving out of the area Friday morning, but there is another wave moving in from the west and the chance for thunderstorms continues into the afternoon and evening. This period has some decent CAPE and there is a little better chance for some thunder. Saturday morning there could be a little break, but the next wave starts to affect the area Saturday afternoon and evening. This wave is a little further to the southeast and only the southeast part of the forecast area will have a few showers and thunderstorms. The models have a few differences for Sunday into Sunday night. There is a wave to the south of the forecast area but the GFS is a little further to the north than the ECMWF. Have a few small chances for some thunderstorms, but do not feel very strong about them. By Monday there is another upper level wave approaching the area. The daytime will start off with only a slight chance for showers and thunderstorms, but there is a better chance Monday night. The chance for precipitation continues into Tuesday. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday afternoon) Issued at 1244 PM CDT Wed Apr 12 2017 Skies will slowly clear at both terminals over the next couple of hours as a line of showers and thunderstorms continues to push eastward into southeastern Nebraska and northeastern Kansas. Expect the possibility for some re-development during the evening hours along an approaching boundary...but overall...chance of this is pretty low as most models keep this secondary convection well east of the terminals. That said...did include a VCTS for a few hours this evening at KGRI if some redevelopment does occur that far west. Otherwise...expect mainly clear skies to start the overnight hours with the likelihood for some low level stratus development across the local area by early Thursday morning. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...ADP LONG TERM...JCB AVIATION...Rossi
Hazardous weather outlook, Apr 12, 4:26 AM CDT, 9 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 426 AM CDT Wed Apr 12 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 131200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 426 AM CDT Wed Apr 12 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. Thunderstorms will be possible across the outlook area today and into this evening. There will be the potential for some storms to be strong to severe, mainly after 3 PM this afternoon, south of a line from Genoa to Hastings, Nebraska to Phillipsburg, Kansas. The primary hazards with any severe thunderstorms would be hail near the size of ping pong balls and damaging wind gusts near 60 MPH. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Intermittent chances for thunderstorm exist Thursday through Tuesday. Friday afternoon into Friday night, there is a chance for some of the storms to be strong to severe. The primary risk would be large hail and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 3 PM this afternoon into this evening, mainly south of a line from Genoa to Hastings, Nebraska to Phillipsburg, Kansas. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, Apr 12, 1:21 PM CDT, 56 minutes before
Special Weather Statement National Weather Service Hastings NE 121 PM CDT WED APR 12 2017 KSZ019-121900- Mitchell KS- 121 PM CDT WED APR 12 2017 ...STRONG THUNDERSTORM OVER NORTHERN MITCHELL COUNTY... At 120 PM CDT, National Weather Service meteorologists were tracking a strong thunderstorm near Glen Elder, or 8 miles northwest of Beloit, moving east at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Beloit around 140 PM CDT. Scottsville around 200 PM CDT. If threatening weather approaches...move indoors to safety. LAT...LON 3944 9837 3957 9840 3957 9793 3942 9793 TIME...MOT...LOC 1820Z 288DEG 18KT 3955 9823 Kelley
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 1:21 PM CDT | Special Weather Statement | GID | Mitchell | 39 min |
| Apr 12, 1:26 PM CDT | Severe Thunderstorm Warning | GID | Mitchell | 28 min |
| Apr 12, 4:35 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks, Smith | 40 min |
| Apr 12, 5:08 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks, Smith | 52 min |
| Apr 12, 5:22 PM CDT | Special Weather Statement | GID | Jewell | 38 min |
| Apr 12, 6:01 PM CDT | Special Weather Statement | GID | Smith | 44 min |
| Apr 12, 6:05 PM CDT | Special Weather Statement | GID | Osborne | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.